Advertisement

healthHealth and Medicinehealthhealth

Study Links Erectile Dysfunction Meds To Blindness, And Yes, That Includes Viagra

author

Dr. Katie Spalding

Freelance Writer

clockApr 8 2022, 17:03 UTC

Don't take this many. Image:Ek Ing/Shutterstock

Old wives’ tales should rarely be taken at face value. Eating your crusts won’t make your hair curly; it’s absolutely fine to bathe while you’re on your period (in fact, given that the average period lasts for up to a week, we’d actively recommend it); and chugging that glass of milk won’t make you any taller.

Sometimes, though, they get it right. Put away that Vaseline, fellas: a new study has found that some common erectile dysfunction medications really do have the potential to turn you blind.

Advertisement

“A number of case reports and small epidemiologic studies have quantified the risk of ocular adverse events associated with the use of phosphodiesterase type 5 inhibitors (PDE5Is),” reads a new study published this week in the journal JAMA Ophthalmology.

Even if you’ve not heard of PDE5Is, you’ve probably heard of some of their brand names: they include erectile dysfunction medications like Viagra, Cialis, Levitra and Stendra. They’re known to be associated with an increased risk of vision problems – Viagra, infamously, can turn the whole world blue – but until now, much of the data had been anecdotal.

“[R]esults have been conflicting,” the study explains, “and epidemiologic data on the risk of serous retinal detachment (SRD) and retinal vascular occlusion (RVO) are not available.”

Advertisement

So the researchers set out to investigate the connection for themselves. They analyzed the health insurance claim records of 213,000 men in the US who regularly used erectile dysfunction medications, looking for the rates of patients who went on to develop one or more of three eye problems: serious retinal detachment, where fluid builds up behind the retina; retinal vascular occlusion, meaning a blood clot in the retina; or ischemic optic neuropathy, where blood flow to the retina is restricted.

To be included in the study, patients must have not experienced any of these conditions in the year before they started using the drugs.

Even after adjusting for comorbidities like hypertension, diabetes, and coronary artery disease, which are known to increase the risk for eye problems, the team found a marked increase in the incidence of the three conditions. PDE5I users were nearly 1.5 times as likely as non-users to develop a retinal vascular occlusion, more than 2.5 times as likely to develop a serious retinal detachment, and more than twice as likely to develop ischemic optic neuropathy.

Advertisement

But while those relative risks may look scary, the researchers note that the absolute risk for PDE5I users is still minimal.

"These are rare conditions, and the risk of developing one remains very low for any individual user,” said Dr Mahyar Etminan, an associate professor in the department of ophthalmology and visual sciences at the UBC faculty of medicine and lead author on the study.

“However, the sheer number of prescriptions dispensed each month in the US – about 20 million – means that a significant number of people could be impacted,” he added. “Regular users of these drugs who find any changes in their vision should take it seriously and seek medical attention.”

Advertisement

Eye symptoms associated with SRD include the sudden appearance of "floaters" or spots in your field of vision, as well as seeing flashes of light, the researchers noted, while RVO can cause a sudden loss or blurring of vision, as well as dark spots or "floaters". Ischemic optic neuropathy, meanwhile, announces itself by making you suddenly go blind in one or both eyes. So if you go blind, tell your doctor.

As always with observational studies, it’s important to point out that the team found an association, rather than a causal link, between the drugs and the loss of vision.

“I’d hope that nobody is told by their doctors that taking these drugs for erectile dysfunction will definitely cause an increase in the risk of these eye conditions,” commented Kevin McConway, Emeritus Professor of Applied Statistics at The Open University.  “This study just can’t tell us whether or not that is true.”

Advertisement

Nevertheless, the researchers say the idea of a causal relationship should not be discarded.

“These medications address erectile dysfunction by improving blood flow, but we know that they can also hinder blood flow in other parts of the body,” said Etminan. “So although our study doesn't prove cause-and-effect, there is a mechanism by which these medications could conceivably lead to these problems.”

“The totality of the evidence points toward a strong link,” he said.


healthHealth and Medicinehealthhealth
  • tag
  • health